Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 22, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 14, 2005, 8:11 PM EDT for Smyth County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2005, 8:11 PM EDT (00:11 UTC)
- Expired
- May 14, 2005, 8:34 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 150011 SVRRNK VAC173-150045- /O.NEW.KRNK.SV.W.0022.050515T0011Z-050515T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 811 PM EDT SAT MAY 14 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMYTH COUNTY IN SOUTHWEST VIRGINIA * UNTIL 845 PM EDT * AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES NORTHEAST OF ADWOLF...OR ABOUT 4 MILES WEST OF MARION...AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... MARION... SUGAR GROVE... ATKINS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3688 8166 3671 8157 3677 8126 3700 8143 $$ WERT
2 follow-up statements
000 WWUS51 KRNK 150022 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 822 PM EDT SAT MAY 14 2005 VAC173-150045- /O.CON.KRNK.SV.W.0022.000000T0000Z-050515T0045Z/ SMYTH VA- 822 PM EDT SAT MAY 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM EDT FOR SMYTH COUNTY... AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ATKINS...OR ABOUT NEAR RURAL RETREAT...MOVING NORTHEAST AT 45 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3688 8166 3671 8157 3677 8126 3700 8143 $$ WERT
000 WWUS51 KRNK 150034 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 833 PM EDT SAT MAY 14 2005 VAC173-150045- /O.CAN.KRNK.SV.W.0022.000000T0000Z-050515T0045Z/ SMYTH VA- 833 PM EDT SAT MAY 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING FOR SMYTH COUNTY HAS WEAKENED AND MOVED NORTHEAST AND OUT OF THE COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT FOR SMYTH COUNTY HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. LAT...LON 3688 8166 3671 8157 3677 8126 3700 8143 $$ WERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:30 PM EDT, 41 minutes earlier.
Area forecast discussion, May 14, 7:30 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 730 PM EDT SAT MAY 14 2005 .AVIATION... SCTD BANDS OF SHRA/TSRA MOVING THRU THE WRN/NRN PARTS OF THE CWA ATTM WITH A MORE ORGANIZED AREA OF CONVECTION CLOSER TO THE S/W AND FRONT STILL W OF THE MTNS. EXPECT BEST TSRA CHCS AT BLF/LWB THIS EVENING BEFORE WHATS LEFT OF THE INITIAL ACTIVITY SHIFTS ACROSS THE BLUE RIDGE AFTER 02Z. IF THE WRN LINE IS ABLE TO PUSH FARTHER E AFTER LOSS OF HEATING COULD BE ANOTHER ROUND OF AT LEAST SHRA AFTER MIDNGT OVER THE E. OTRW WILL GO WITH OVERALL VFR ERN ZONES INTO SUNDAY WHILE ACCOUNTING FOR LOWER MVFR CONDITIONS IN SHRA AND SCTD TSRA VIA TEMPO/VCSH. MAINLY VFR/MVFR THIS EVENING AT BLF/LWB LOWERING AT TIMES TO PSBL IFR IN HEAVIER SHRA/TSRA AND POSSIBLE LOW CLOUDS BEHIND THE FRONT TOWARD 12Z. ADDED CONVECTION LIKELY ESPCLY LYH/DAN ALONG THE SLOWING BNDRY SUNDAY SO WILL INCLUDE OUT E IN THE AFTN...AND PSBLY ROA EARLY ON ALTHO MAY END UP IN BETWEEN DEEP RH THERE. ISOLD POST FRONTAL COLD POOL -SHRA ALSO PSBL BLF/LWB WITH SOME HEATING BUT WILL LEAVE OUT MENTION FOR NOW. && .PREVIOUS DISCUSSION... (ISSUED 312 PM EDT SAT MAY 14 2005) SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... SATURDAY AFTN-SUNDAY NIGHT... RESIDUAL COLD POOL AND CONVERGENCE ZONE ACROSS THE NRV AND NW NC MTNS PRODUCING A LINE OF TSRA THIS AFTN. THESE TSRA ARE TRAINING OVER A SMALL AREA AND COULD PRODUCE LOCALIZED FLOODING. ALL THIS ACTIVITY WILL DIE DOWN AROUND SUNRISE...HOWEVER...MORE TSRA WILL DEVELOP THIS EVENING AND OVERNIGHT AS PREFRONTAL AND COLD FRONT WORKS ITS WAY THRU THE REGION. MODERATE CAPES AND ABUNDANT MOISTURE IS AVAILABLE TONIGHT TO PRODUCE SEVERE WX AND LOCALIZED FLOODING. HIGHEST THREAT TONIGHT WILL LIKELY BE STRONG WINDS BUT HAIL IS ALSO POSSIBLE. AREAL COVERAGE OF SVR WX THIS EVENING WILL BE NW NC MTNS...THE MTN EMPIRE AND SE WV. THIS ACTIVITY WILL SHIFT TO THE NRV...VA HIGHLANDS AROUND MIDNIGHT AND THE FOOTHILLS OF NC/VA TOWARDS SUNRISE. THE COLD FRONT WILL ALSO MOVE THRU HALF OF THE CWA TONIGHT AND SLOW ITS EASTWARD MOVEMENT TOWARDS SUNRISE. THE COLD FRONT WILL THEN BE ON THE MOVE AGAIN SUNDAY MORNING ONCE A S/WV ROUNDS THE UPPER LEVEL TROUGH IN THE OH VALLEY. ON SUNDAY...SVR WX POTENTIAL FOR EASTERN CWA (LYH-DAN) WILL LIKELY HAPPEN IN THE AFTN. DURING SUNDAY EVENING...S/WV PIVOTS THRU N VA PUSHING THE FRONT TO THE EAST COAST AND ENDING ALL PCPN FOR THE AREA. DEW POINT FRONT LAGGING BEHIND WITH DRIER AIR NOT EXPECTED UNDER LATE SUNDAY NIGHT. LONG TERM (MONDAY THROUGH SATURDAY)... MONDAY-TUESDAY... HIGH PRESSURE TO MOVE INTO THE OHIO VALLEY FROM THE WEST. A WEAK DRY WEDGE OF COOLER AIR WILL FILTER INTO THE REGION MONDAY AND TUESDAY. NORTHERLY FLOW WILL KEEP TEMPS AROUND 5F BELOW NORMAL DURING THIS TIME. DEPENDING ON THE AMOUNT OF CLOUDS AND WIND...SCT FROST IS POSSIBLE ACROSS THE GRB VALLEY AND VA HIGHLANDS TUE MORNING. WEDNESDAY-SATURDAY... A WARM FRONT IS SCHEDULED TO MOVE THRU THE REGION ON WED WHILE SFC HI MOVES OFF THE MID ATL COAST. UPPER LEVEL RIDGE WILL MOVE FROM THE TN/OH VALLEY AND ALONG THE EAST COAST ON THU. THIS WARM FRONT AND RIDGE WILL ALLOW TEMPS TO RETURN TO NORMAL ON WED AND ABOVE NORMAL ON THU. THU AFTN...A COLD FRONT WILL APPROACH SE WV...MOVE THRU THE AREA THU NIGHT...AND TO THE EAST COAST BY FRI MORNING. MODELS MORE CONSISTENT THIS RUN SO WILL INCREASE POPS. FRIDAY-SATURDAY... UNCERTAINITY INCREASING THIS WEEKEND AS 00Z GFS KEEPS CUT OFF LOW OVER S CAN/NE USA. 12Z GFS HAS THIS UPPER LEVEL LOW TRACKING SE THRU THE OHIO VALLEY FRIDAY AND OFF THE VA/NC COAST ON SATURDAY. EITHER SCENARIO WILL BRING TEMPS BELOW NORMAL. HOWEVER...POSITION/TRACK OF THIS LOW WILL DETERMINE IF PCPN FALLS OR NOT. WILL KEEP LOW CHC POPS IN DURING THIS TIME PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
Hazardous weather outlook, May 14, 6:18 AM EDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 618 AM EDT SAT MAY 14 2005 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045- 151030- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER- SUMMERS-MONROE-GREENBRIER- 618 AM EDT SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FROM ROUGHLY MIDNIGHT THROUGH THE EARLY MORNING HOURS. STRAIGHT LINE DAMAGING WINDS WILL BE THE MAIN SEVERE CONCERN...WITH LARGE HAIL BEING SECONDARY. LOCALLY HEAVY RAIN MAY ALSO ACCOMPANY SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS RETURN TO THE FORECAST WEDNESDAY THROUGH FRIDAY OF NEXT WEEK...BUT IT IS TOO EARLY TO ASSESS ANY SEVERE POTENTIAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR THE SEVERE WEATHER POTENTIAL. ALSO...RAINFALL REPORTS THROUGH THE NIGHT WILL ALSO BE VERY USEFUL. NCZ004>006-020-VAZ043>047-058-059-151030- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 618 AM EDT SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT DURING THE EARLY MORNING HOURS. STRAIGHT LINE DAMAGING WINDS WILL BE THE MAIN SEVERE CONCERN...WITH LARGE HAIL BEING SECONDARY. LOCALLY HEAVY RAIN MAY ALSO ACCOMPANY SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY IN THE MORNING. STRAIGHT LINE DAMAGING WINDS WILL BE THE MAIN SEVERE CONCERN...WITH LARGE HAIL BEING SECONDARY. LOCALLY HEAVY RAIN MAY ALSO ACCOMPANY SOME OF THE STRONGER STORMS. THUNDERSTORMS RETURN TO THE FORECAST WEDNESDAY THROUGH FRIDAY OF NEXT WEEK...BUT IT IS TOO EARLY TO ASSESS ANY SEVERE POTENTIAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO SUNDAY MORNING FOR THE SEVERE WEATHER POTENTIAL. ALSO...RAINFALL REPORTS THROUGH THE NIGHT INTO SUNDAY WILL ALSO BE VERY USEFUL.
In the hours before
Special weather statement, May 14, 3:46 PM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT SAT MAY 14 2005 NCZ001-002-018-VAZ012>017-022>024-142200- ALLEGHANY NC-ASHE-BOTETOURT-CARROLL-FLOYD-GRAYSON-MONTGOMERY-PULASKI- ROANOKE-ROCKBRIDGE-WATAUGA-WYTHE- 346 PM EDT SAT MAY 14 2005 ...STRONG THUNDERSTORMS MOVING NORTHEAST THROUGH THE BLUE RIDGE AND NEW RIVER VALLEY... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 25 MPH ALONG THE AXIS OF THE BLUE RIDGE AND THROUGH THE NEW RIVER VALLEY OF SOUTHWEST VIRGINIA THROUGH THE AFTERNOON. SOME OF THE STRONGER STORMS WILL BE ACCOMPANIED BY VERY HEAVY RAIN...PEA TO MARBLE SIZED HAIL...GUSTY WINDS APPROACHING 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. RAINFALL TOTALS THROUGH THE AFTERNOON MAY APPROACH TWO INCHES IN SOME LOCATIONS...RESULTING IN LOCAL FLOODING OF LOW LYING AREAS AND IN AREAS OF POOR DRAINAGE. NCZ003-004-019-020-VAZ032>035-043-142200- AMHERST-BEDFORD-FRANKLIN-HENRY-PATRICK-STOKES-SURRY-WILKES-YADKIN- 346 PM EDT SAT MAY 14 2005 ...STRONG THUNDERSTORMS TO MOVE EAST OFF THE BLUE RIDGE THIS AFTERNOON INTO THIS EVENING... STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH OFF THE BLUE RIDGE AND OUT ACROSS THE FOOTHILLS AND PIEDMONT LATE THIS AFTERNOON INTO EARLY THIS EVENING. SOME OF THE STRONGER STORMS WILL BE ACCOMPANIED BY VERY HEAVY RAIN...PEA TO MARBLE SIZED HAIL...GUSTY WINDS APPROACHING 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. RAINFALL TOTALS THROUGH MID EVENING MAY APPROACH TWO INCHES IN SOME LOCATIONS...RESULTING IN LOCAL FLOODING OF LOW LYING AREAS AND IN AREAS OF POOR DRAINAGE. WERT
Local storm report, May 14, 6:02 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 10 SE GOSHEN 37.88N 79.37W
05/14/2005 60 MPH ROCKBRIDGE VA LAW ENFORCEMENT
TREE DOWN AT INTERSECTION OF ROUTE 39 AND COPPER ROAD.
&&
JHUDGINSNearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.